Key result
Excessive oxymetazoline nasal spray triggers severe coronary vasospasm, acute MI, and ventricular fibrillation arrest.
Why the study?
While oxymetazoline nasal spray is generally safe at therapeutic doses, overdose can cause systemic vasoconstriction and potentially life-threatening cardiovascular complications.
Case Report (n=1)
No
Oxymetazoline nasal spray overdose can induce severe coronary vasospasm leading to acute myocardial infarction and cardiac arrest even in young individuals with normal coronary arteries.
No takes yet. Share an insight, caveat, or question.
Consider oxymetazoline toxicity in unexplained VF arrest; case report leaves open need for larger safety studies.
Background Oxymetazoline nasal spray is a widely used over-the-counter sympathomimetic decongestant. While generally safe at therapeutic doses, overdose can result in systemic vasoconstriction and potentially life-threatening cardiovascular complications. Case Summary We report the case of a previously healthy 27-year-old man who presented after an out-of-hospital cardiac arrest following excessive use of oxymetazoline nasal spray. He was found in ventricular fibrillation and required cardiopulmonary resuscitation and defibrillation. Post-resuscitation electrocardiogram showed transient ST-segment elevations, and cardiac biomarkers were markedly elevated. However, emergent coronary angiography revealed normal coronary arteries. Comprehensive cardiac evaluation, including cardiac magnetic resonance imaging and electrophysiologic studies, excluded myocardial infarction, myocarditis, myocardial fibrosis, and Brugada syndrome. The patient experienced prolonged neurological recovery but improved with rehabilitation. Conclusion Oxymetazoline overdose should be considered a potential cause of acute coronary syndrome, malignant arrhythmias, and cardiac arrest, even in young individuals without preexisting cardiovascular disease. Clinician awareness and patient education on the safe use of sympathomimetic agents are essential for prevention.
Habib et al. (2026) conducted a case report in Acute myocardial infarction and cardiac arrest (n=1). Oxymetazoline nasal spray overdose was evaluated on Acute myocardial infarction and cardiac arrest. Excessive use of oxymetazoline nasal spray induced severe coronary vasospasm, resulting in acute myocardial infarction and ventricular fibrillation cardiac arrest in a previously healthy young man.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: